Importance: Immune checkpoint inhibitors (ICIs) have emerged as active therapies for a variety of cancers. Cutaneous toxicities are common immune-related adverse events and patients will often be referred to dermatologists for evaluation.
Observations: Cutaneous adverse events to ICIs can have a variety of clinical presentations. Among the more common are eczematous, morbilliform, and lichenoid dermatoses, as well as vitiligo and pruritus. Less common adverse events include psoriasiform dermatoses, bullous disorders, and severe cutaneous adverse reactions, including Stevens-Johnson syndrome, toxic epidermal necrolysis, and drug reaction with eosinophilia and systemic symptoms. Because of the immunologic mechanism of ICIs, there are also a variety of rheumatologic adverse reactions with cutaneous manifestations, such as scleroderma, dermatomyositis, cutaneous lupus erythematosus, and various vasculitides. These cutaneous reactions often respond to topical or systemic steroids, although specific toxicities may have alternative treatments available.
Conclusions and relevance: As they become more widely prescribed, dermatologists will see an increasing number of patients with cutaneous adverse events caused by ICI therapies. Accurately diagnosing and treating these toxicities is paramount to achieving the most favorable outcomes for patients.
Keywords: CTLA-4; PD-1; PD-L1; cutaneous; immune checkpoint inhibitor; immune-related adverse events; rash; steroids; toxicity.
Copyright © 2020 American Academy of Dermatology, Inc. Published by Elsevier Inc. All rights reserved.